Revista Matemática Iberoamericana

Adams inequality on metric measure spaces

Tero Mäkäläinen

Full-text: Open access


In this paper, we prove the Adams inequality in complete metric spaces supporting a Poincaré inequality with a doubling measure. We also prove the trace inequalities for the Riesz potentials.

Article information

Rev. Mat. Iberoamericana, Volume 25, Number 2 (2009), 533-558.

First available in Project Euclid: 13 October 2009

Permanent link to this document

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 46E35: Sobolev spaces and other spaces of "smooth" functions, embedding theorems, trace theorems 31C15: Potentials and capacities 26D10: Inequalities involving derivatives and differential and integral operators

trace inequality Riesz potential metric space Sobolev function the Poincaré inequality


Mäkäläinen, Tero. Adams inequality on metric measure spaces. Rev. Mat. Iberoamericana 25 (2009), no. 2, 533--558.

Export citation


  • Adams, D. R.: A trace inequality for generalized potentials. Studia Math. 48 (1973), 99-105.
  • Adams, D. and Hedberg, L.: Function spaces and potential theory. Grundlehren der Mathematischen Wissenschaften 314. Springer-Verlag, Berlin, 1996.
  • Ambrosio, L.: Fine properties of sets of finite perimeter in doubling metric measure spaces. Set-Valued Anal. 10 (2002), no. 2-3, 111-128.
  • Björn, A., Björn, J. and Shanmugalingam, N.: The Dirichlet problem for $p$-harmonic functions on metric spaces. J. Reine Angew. Math. 556 (2003), 173-203.
  • Björn, A., Björn, J. and Shanmugalingam, N.: Sobolev extensions of Hölder continuous and characteristic functions on metric spaces Canad. J. Math. 59 (2007), no. 6, 1135-1153.
  • Björn, J., MacManus, P. and Shanmugalingam, N.: Fat sets and pointwise boundary estimates for $p$-harmonic functions in metric spaces. J. Anal. Math. 85 (2001), 339-369.
  • Cheeger, J.: Differentiability of Lipschitz functions on metric measure spaces. Geom. Funct. Anal. 9 (1999), no. 3, 428-517.
  • Edmunds, D.E., Kokilashvili, V. and Meskhi, A.: Bounded and compact integral operators. Mathematics and its applications 543. Kluwer Academic Publishers, Dordrecht, 2002.
  • Hajłasz, P.: Sobolev spaces on an arbitrary metric space. Potential Anal. 5 (1996), no. 4, 403-415.
  • Hajłasz, P. and Koskela, P.: Sobolev met Poincaré. Mem. Amer. Math. Soc. 145 (2000), no. 688.
  • Heinonen, J.: Lectures on analysis on metric spaces. Universititext, Springer-Verlag, New-York, 2001.
  • Heinonen, J. and Koskela, P.: Quasiconformal maps in metric spaces with controlled geometry. Acta Math. 181 (1998), no. 1, 1-61.
  • Keith, S. and Zhong X.: The Poincare inequality is an open ended condition. Ann. of Math. (2) 167 (2008), no. 2, 575-599.
  • Kilpeläinen, T., Kinnunen, J. and Martio, O.: Sobolev spaces with zero boundary values on metric spaces. Potential Anal. 12 (2000), no. 3, 233-247.
  • Kinnunen, J. and Korte, R.: Characterizations of Sobolev inequalities on metric spaces. J. Math. Anal. Appl. 344 (2008), no. 2, 1093-1104.
  • Kinnunen, J., Korte, R., Shanmugalingam, N. and Tuominen, H.: Lebesgue points and capacities via the boxing inequality in metric spaces. Indiana Univ. Math. J. 57 (2008), no. 1, 401-430.
  • Kinnunen, J. and Martio, O.: Nonlinear potential theory on metric spaces. Illinois J. Math. 46 (2002), no. 3, 857-883.
  • Kinnunen, J. and Martio, O.: Potential theory of quasiminimizers. Ann. Acad. Sci. Fenn. Math. 28 (2003), no. 2, 459-490.
  • Kinnunen, J. and Shanmugalingam, N.: Regularity of quasi-minimizers on metric spaces. Manuscripta Math. 105 (2001), no. 3, 401-423.
  • Koskela, P. and MacManus, P.: Quasiconformal mappings and Sobolev spaces. Studia Math. 131 (1998), no. 1, 1-17.
  • Maz'ja, V.G.: Sobolev spaces. Springer Series in Soviet Mathematics. Springer-Verlag, Berlin, 1985.
  • Miranda Jr., M.: Functions of bounded variation on ``good'' metric spaces. J. Math. Pures Appl. (9) 82 (2003), no. 8, 975-1004.
  • Muckenhoupt, B. and Wheeden, R.: Weighted norm inequalities for fractional integrals. Trans. Amer. Math. Soc. 192 (1974), 261-274.
  • Shanmugalingam, N.: Newtonian spaces: an extension of Sobolev spaces to metric measure spaces. Rev. Mat. Iberoamericana 16 (2000), 243-279.
  • Shanmugalingam, N.: Harmonic functions on metric spaces. Illinois J. Math. 45 (2001), no. 3, 1021-1050.
  • Stein, E.M.: Singular integrals and differentiability properties of functions. Princeton Mathematical Series 30. Princeton University Press, Princeton, N.J., 1970.
  • Turesson, B.O.: Nonlinear potential theory and weighted Sobolev spaces. Lecture Notes in Mathematics, 1736. Springer-Verlag, Berlin, 2000.
  • Ziemer, W.P.: Weakly differentiable functions. Graduate Texts in Mathematics 120. Springer-Verlag, New York, 1989.